Illinois, 2001

Ice Storm in Illinois, January 28 to 29, 2001

January 28 to 29, 2001 · NWS DVN · 13 events in 13 counties and zones

A strong storm system moved northeast out of Texas on Sunday, January 28th, into Missouri on Monday the 29th, and then into central Iowa Monday evening. The low pulled abundant warm, moist air northward, which overrode colder air in place near the surface.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong storm system moved northeast out of Texas on Sunday, January 28th, into Missouri on Monday the 29th, and then into central Iowa Monday evening. The low pulled abundant warm, moist air northward, which overrode colder air in place near the surface. The biggest impact from the storm was the significant ice accumulations, and ice storm warnings were in effect for the area from Sunday afternoon through early Monday afternoon. Snow and locally heavy rains with the storm also contributed to the hazardous road conditions and some flooding of urban streets and rural roads. The precipitation began as snow and sleet, starting in far northeast Missouri, west central Illinois, and far southeast Iowa by mid-morning Sunday. The snow and sleet then spread north through the afternoon, with periods of moderate to heavy snow and accumulations around one to three inches over areas north of U.S. Highway 34. The precipitation then changed over to freezing rain from south to north across the area from Sunday afternoon through evening. Freezing rain continued south of Highway 34 through 8 am on Monday, and through early Monday afternoon along and north of Interstate 80. Ice accumulations of 1/4 to 1/2 inch were common across much of eastern Iowa, far northeast Missouri, and western Illinois, with amounts as high as one inch in Van Buren County Iowa and Hancock County Illinois. Area law enforcement officials were kept very busy handling numerous accidents, beginning Sunday afternoon and continuing through Monday night. Late Sunday afternoon, two people were killed and an Iowa State Trooper was seriously injured when a semi-trailer truck swerved off Interstate 80 in Cedar County Iowa and struck a squad car and another vehicle. Around the same time in Davenport, Iowa, two motorists escaped with only minor injuries when their vehicle swerved over a ten foot wall. Another accident in Moline, Illinois, earlier in the day caused a brief power outage for more than 800 Quad City residents. A Freeport, Illinois hospital handled six slip-and-fall injuries on Monday. Law enforcement also reported trees and power lines down due to the ice accumulation in Johnson County in Iowa, and Stephenson, Carroll, Hancock, and McDonough Counties in Illinois. After the precipitation changed over to rain Monday morning and afternoon, locally heavy amounts of one to two inches fell across much of the area, before the rain tapered off from south to north by Monday night. Law enforcement reported street flooding in Davenport and Burlington Iowa, and flooding of rural roads in Hancock County Illinois. Above-freezing temperatures also produced some snowmelt during the day Monday, which further aggravated the flooding. Falling temperatures late Monday afternoon and night caused the slush and ponded water on roads to re-freeze, which created very hazardous travel conditions, mainly on secondary and rural gravel roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 28, 3:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Jan 28, 3:15 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED HIGHLIGHTS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CST SUN JAN 28 2001

.SHORT TERM...
WATER VAPOR SHOWS WELL DEFINED UPPER LOW SPINNING OVER SOUTHERN
ARIZONA. LEAD SHORTWAVE ALONG WITH WARM/MOIST ADVECTION WELL UNDERWAY
WITH LARGE SHIELD OF PCPN ADVANCING NORTHWARD THROUGH KANSAS AND
SOUTHERN MISSOURI ON NOSE OF 50 KT LLJ. AT SFC...HIGH PRESSURE WAS
CENTERED OVER SOUTHERN INDIANA AND NORTHERN KENTUCKY WITH RIDGE AXIS
EXTENDING NORTHWEST THROUGH CENTRAL IOWA. TO THE SOUTH...DEVELOPING
FRONTAL BOUNDARY EXTENDS FROM CENTRAL TEXAS INTO EASTERN OKLAHOMA.

00Z MODELS INITIALIZED REASONABLY WELL. MODELS SIMILAR IN TRACK OF
UPPER LOW THROUGH 36 HRS...THEN DIVERGE WITH AVN QUICKEST AND
FURTHEST SOUTH OVER SOUTHWEST MISSOURI 00Z TUE...WHILE NGM FURTHER
WEST INTO SOUTH CENTRAL KANSAS AND ETA MIDDLE MAN AND FURTHEST NORTH
OVER NORTHWEST MISSOURI. BIGGER DIFFERENCES SHOW UP THIS RUN WITH
TRACK OF SURFACE LOW. ETA NOW MORE IN LINE WITH AVN TAKING SURFACE
LOW FURTHER WEST INTO COLDER AIR IN LATER PERIODS. THROUGH 36 HRS...
MODELS SIMILAR WITH SFC LOW TRACKING INTO FAR NORTHWEST ARKANSAS (12Z
MON)...WHICH LOOKS REASONABLE GIVEN PLACEMENT OF FRONTAL BOUNDARY.
FROM HERE MODELS DIVERGE WITH AVN/ETA TAKING SFC LOW DUE NORTH...WITH
DIFFERENCES IN SPEED/PLACEMENT. ETA FURTHEST NORTH...PLACING SFC LOW
SOUTHWEST OF DES MOINES BY 00Z TUE...WHILE AVN FURTHER SOUTH...
NORTHEAST OF KANSAS CITY...AND NGM FURTHER EAST AND SOUTH WITH SFC
LOW WEST OF ST. LOUIS. LATEST MRF AND 06Z MESOETA BACK TO TRACKING
SURFACE LOW FURTHER EAST. BECAUSE OF THESE DIFFERENCES...CONFIDENCE
IN FORECAST IS QUITE LOW IN LATER PERIODS. PHASING ISSUES ALSO COME
INTO PLAY WITH NORTHERN STREAM WAVE OVER EASTERN PACIFIC TO AFFECT
TRACK OF UPPER SYSTEM. OVERALL...LEANING TOWARD ETA WHICH IS BEST AT
RESOLVING AND RETAINING LOW LEVEL COLD AIR. LARGE PCPN SHIELD TO
CONTINUE ADVANCING NORTHWARD TODAY...BUT INITIALLY WILL BE FIGHTING
DRIER AIR. MODEL FCST SOUNDINGS AND ISENTROPIC INSPECTION OF 280K SFC
SHOWS SATURATION OCCURING BY 18Z SOUTH...LIFTING NORTH TO I-80
CORRIDOR BY 00Z. CONCERNS REGARDING POTENTIAL FOR SIGNIFICANT
ICING...WITH MODEL QPF/S VERY GENEROUS NEXT 24-36 HRS (.20-.50). PCPN
TYPE APPEARS BETTER DEFINED...BUT CONCERNS WITH EVENTUAL TRACK OF SFC
LOW AND JUST HOW LEAD SHORTWAVE SETS UP ENVIRONMENT AHEAD OF
ADDITIONAL ENERGY. WATCHING OBS ALONG LEADING EDGE OF PCPN SHIELD...
AND EMPORIA KANSAS (KEMP) STARTED WITH -SN BRIEFLY BEFORE SWITCHING
OVER THE -FZRA. THIS MATCHES WITH FCST SOUNDINGS...WHICH DO SUGGEST
POTENTIAL FOR SLEET AND SNOW BRIEFLY AT ONSET WITH PCPN BEFORE
SWITCHING OVER TO -FZRA. AFTER COORDINATION WITH PLEASANT HILL...ST
LOUIS AND LINCOLN OFFICES...HAVE DECIDED TO UPGRADE WINTER STORM
WATCH TO ICE STORM WARNING IN FAR SOUTH FOR THIS AFTERNOON AND
TONIGHT...EVEN THOUGH IT APPEARS THE THREAT FOR SIGNIFICANT ICING
WILL BE LATER THIS EVENING AND OVERNIGHT. PCPN EXPECTED TO REMAIN
LIGHT (LESS THAN .10 INCH) UNTIL LATER THIS EVENING. PCPN WILL
CONTINUE TO SURGE NORTH OVER REST OF AREA TONIGHT...BRINGING MIX OF
-SN/PL TO -FZRA. WILL CONTINUE WINTER STORM WATCHES WHERE THEY
CURRENTLY LIE...BUT WILL ADD 7 NORTHWEST COUNTIES FROM IOWA COUNTY
NORTHEAST TO DUBUQUE...HIGHLIGHTING CONCERN WITH POTENTIAL FOR
SIGNIFICANT ICING OF UP TO ONE HALF INCH. FCST SOUNDINGS AND LLVL
THERMAL PARAMETERS GENERALLY POINT TO CHANGEOVER TO RAIN ACROSS THE
SOUTH BY 12Z MON...ALTHOUGH COULD LINGER IN A FEW AREAS A BIT LONGER.
CHANGEOVER TO RAIN CENTRAL ZONES BY AFTN AND IN THE NORTH NOT UNTIL
AROUND 00Z. AS SYSTEM GETS WRAPPED UP AND OCCLUDES...BOTH ETA AND AVN
DEPICTING DRY SLOT INTO MUCH OF REGION MONDAY NIGHT...TEMPORARILY
SHUTTING DOWN PCPN...WITH MAINLY PATCHY LIGHT RAIN OR DRIZZLE
(POSSIBLY FREEZING IN THE FAR NORTH EARLY). SOUNDINGS COOL COLUMN
BELOW FREEZING FROM WEST TO EAST 06Z MON-12Z TUE AND WILL WORD CHANGE
TO SNOW.

.EXTENDED (TUE-SAT)...
SNOW LINGERS INTO TUE WITH UPPER LOW DEPARTING. UPSTREAM KICKER
THEN PROGGED BY LATEST AVN/CANADIAN/UKMET/MRF TO DROP ACROSS REGION
WED-THU...WITH CONTINUED THREAT OF SNOW.

THANX FOR COORD...KDMX...KARX...KLOT...KLSX...KILX...KEAX...KMKX.

.DVN...
IA...ICE STORM WARNING THIS AFTERNOON AND TONIGHT FOR LEE AND VAN
     BUREN COUNTIES IN SOUTHEAST IOWA.
     WINTER STORM WATCH TONIGHT AND MONDAY FOR THE REST OF
     SOUTHEAST...EAST CENTRAL AND NORTHEAST IOWA.
IL...ICE STORM WARNING THIS AFTERNOON AND TONIGHT FOR HANCOCK AND
     MCDONOUGH COUNTIES IN WEST CENTRAL ILLINOIS.
     WINTER STORM WATCH TONIGHT AND MONDAY FROM HIGHWAY 34 TO I-80.
MO...ICE STORM WARNING THIS vAFTERNOON AND TONIGHT FOR CLARK AND
     SCOTLAND COUNTIES.

M^2

In the hours before

Special weather statement, Jan 28, 6:17 AM CST, 3 hours 43 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291100-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CST SUN JAN 28 2001

...POTENTIAL FOR SIGNIFICANT ICE ACCUMULATION TONIGHT THROUGH
MONDAY...
...ICE STORM WARNING THIS AFTERNOON AND TONIGHT FAR SOUTHEAST IOWA...
NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS...
...WINTER STORM WATCH TONIGHT AND MONDAY OVER THE REST OF THE
REGION...

A STRONG STORM SYSTEM OVER SOUTHERN ARIZONA WILL LIFT NORTHEAST
ACROSS THE SOUTHERN ROCKIES INTO THE SOUTH CENTRAL PLAINS BY MONDAY.
THE STORM SYSTEM IS THEN EXPECTED TO LIFT NORTHEAST ACROSS THE
MID MISSISSIPPI VALLEY MONDAY NIGHT AND TUESDAY. SURFACE LOW PRESSURE
DEVELOPING OVER THE BIG BEND REGION OF WEST TEXAS...IS EXPECTED
TO TRACK NORTHEAST THROUGH MISSOURI ON MONDAY...REACHING SOUTHERN
IOWA MONDAY NIGHT.

IN ADVANCE OF THIS SYSTEM...A MIXTURE OF LIGHT SNOW AND SLEET IS
EXPECTED TO OVERSPREAD AREAS...MAINLY ALONG AND SOUTH OF HIGHWAY 34
THIS AFTERNOON...WITH THE PRECIPITATION THEN CHANGING OVER TO LIGHT
FREEZING RAIN LATE. SOME MINOR ACCUMULATIONS OF ICE AND SNOW WILL BE
POSSIBLE BY EVENING SOUTH OF HIGHWAY 34. FURTHER NORTH...SPOTTY
LIGHT SNOW AND SLEET WILL BE POSSIBLE FROM HIGHWAY 34 TO THE
INTERSTATE 80 CORRIDOR...MAINLY DURING THE MID TO LATE AFTERNOON.

TONIGHT...PRECIPITATION WILL OVERSPREAD THE REMAINDER OF THE REGION.
A STRONG LOW LEVEL JET WILL TRANSPORT WARM AND MOIST AIR NORTHWARD...
CHANGING THE SLEET AND SNOW OVER TO FREEZING RAIN. SIGNIFICANT
ACCUMULATIONS OF ICING WILL BE POSSIBLE BY MONDAY MORNING...SOUTH OF
HIGHWAY 34...WITH UP TO ONE HALF INCH OF ICE POSSIBLE. LESSER AMOUNTS
ARE EXPECTED FURTHER NORTH.

ON MONDAY...AS SURFACE LOW PRESSURE LIFTS INTO SOUTHERN IOWA...THE
DEPTH OF THE WARM AIR IS EXPECTED TO INCREASE...ALLOWING THE
FREEZING RAIN TO CHANGE TO RAIN FROM NORTH TO SOUTH DURING THE DAY.
FREEZING RAIN MAY LINGER UNTIL VERY LATE IN THE DAY...OR EARLY
EVENING ALONG AND NORTH OF HIGHWAY 30. SIGNIFICANT ICE ACCUMULATIONS
WILL BE POSSIBLE NORTH OF HIGHWAY 34...WITH UP TO ONE HALF INCH
OF ICE POSSIBLE.

THE STORM SYSTEM IS EXPECTED TO WRAP UP OVER IOWA MONDAY NIGHT...WITH
A DRY SLOT CUTTING OFF MUCH OF THE PRECIPITATION. PATCHY DRIZZLE OR
LIGHT RAIN WILL LINGER IN THE EVENING. COLDER AIR WILL THEN ALLOW
A CHANGE OVER TO SNOW OVERNIGHT AND TUESDAY...WITH SOME ACCUMULATION
POSSIBLE.

PERSONS IN EASTERN IOWA...NORTHEAST MISSOURI...AND NORTHWEST AND
WEST CENTRAL ILLINOIS...SHOULD BE PREPARED FOR DETERIORATING TRAVEL
CONDITIONS TONIGHT AND MONDAY. WATCHES AND WARNINGS HAVE BEEN POSTED
FOR MANY AREAS.

ROADS...BRIDGES...AND OVERPASSES IN THE WATCH AND WARNING AREAS MAY
BECOME SLICK AND HAZARDOUS. ACCUMULATION OF ICE ON ROADWAYS...BRIDGES
AND OVERPASSES WILL MAKE TRAVEL TREACHEROUS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS AND POSSIBLY ADDITIONAL WARNINGS.
Special weather statement, Jan 28, 6:17 AM CST, 3 hours 43 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291100-

SIGNIFICANT WEATHER OUTLOOK...CORRECTED FOR TYPO IN 4TH PARAGRAPH...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CST SUN JAN 28 2001

...POTENTIAL FOR SIGNIFICANT ICE ACCUMULATION TONIGHT THROUGH
MONDAY...
...ICE STORM WARNING THIS AFTERNOON AND TONIGHT FAR SOUTHEAST IOWA...
NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS...
...WINTER STORM WATCH TONIGHT AND MONDAY OVER THE REST OF THE
REGION...

A STRONG STORM SYSTEM OVER SOUTHERN ARIZONA WILL LIFT NORTHEAST
ACROSS THE SOUTHERN ROCKIES INTO THE SOUTH CENTRAL PLAINS BY MONDAY.
THE STORM SYSTEM IS THEN EXPECTED TO LIFT NORTHEAST ACROSS THE
MID MISSISSIPPI VALLEY MONDAY NIGHT AND TUESDAY. SURFACE LOW PRESSURE
DEVELOPING OVER THE BIG BEND REGION OF WEST TEXAS...IS EXPECTED
TO TRACK NORTHEAST THROUGH MISSOURI ON MONDAY...REACHING SOUTHERN
IOWA MONDAY NIGHT.

IN ADVANCE OF THIS SYSTEM...A MIXTURE OF LIGHT SNOW AND SLEET IS
EXPECTED TO OVERSPREAD AREAS...MAINLY ALONG AND SOUTH OF HIGHWAY 34
THIS AFTERNOON...WITH THE PRECIPITATION THEN CHANGING OVER TO LIGHT
FREEZING RAIN LATE. SOME MINOR ACCUMULATIONS OF ICE AND SNOW WILL BE
POSSIBLE BY EVENING SOUTH OF HIGHWAY 34. FURTHER NORTH...SPOTTY
LIGHT SNOW AND SLEET WILL BE POSSIBLE FROM HIGHWAY 34 TO THE
INTERSTATE 80 CORRIDOR...MAINLY DURING THE MID TO LATE AFTERNOON.

TONIGHT...PRECIPITATION WILL OVERSPREAD THE REMAINDER OF THE REGION.
A STRONG LOW LEVEL JET WILL TRANSPORT WARM AND MOIST AIR NORTHWARD...
CHANGING THE SLEET AND SNOW OVER TO FREEZING RAIN. SIGNIFICANT
ACCUMULATIONS OF ICING WILL BE POSSIBLE BY MONDAY MORNING...SOUTH OF
HIGHWAY 34...WITH UP TO ONE HALF INCH OF ICE POSSIBLE. LESSER AMOUNTS
ARE EXPECTED FURTHER NORTH.

ON MONDAY...AS SURFACE LOW PRESSURE LIFTS INTO SOUTHERN IOWA...THE
DEPTH OF THE WARM AIR IS EXPECTED TO INCREASE...ALLOWING THE
FREEZING RAIN TO CHANGE TO RAIN FROM SOUTH TO NORTH DURING THE DAY.
FREEZING RAIN MAY LINGER UNTIL VERY LATE IN THE DAY...OR EARLY
EVENING ALONG AND NORTH OF HIGHWAY 30. SIGNIFICANT ICE ACCUMULATIONS
WILL BE POSSIBLE NORTH OF HIGHWAY 34...WITH UP TO ONE HALF INCH
OF ICE POSSIBLE.

THE STORM SYSTEM IS EXPECTED TO WRAP UP OVER IOWA MONDAY NIGHT...WITH
A DRY SLOT CUTTING OFF MUCH OF THE PRECIPITATION. PATCHY DRIZZLE OR
LIGHT RAIN WILL LINGER IN THE EVENING. COLDER AIR WILL THEN ALLOW
A CHANGE OVER TO SNOW OVERNIGHT AND TUESDAY...WITH SOME ACCUMULATION
POSSIBLE.

PERSONS IN EASTERN IOWA...NORTHEAST MISSOURI...AND NORTHWEST AND
WEST CENTRAL ILLINOIS...SHOULD BE PREPARED FOR DETERIORATING TRAVEL
CONDITIONS TONIGHT AND MONDAY. WATCHES AND WARNINGS HAVE BEEN POSTED
FOR MANY AREAS.

ROADS...BRIDGES...AND OVERPASSES IN THE WATCH AND WARNING AREAS MAY
BECOME SLICK AND HAZARDOUS. ACCUMULATION OF ICE ON ROADWAYS...BRIDGES
AND OVERPASSES WILL MAKE TRAVEL TREACHEROUS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS AND POSSIBLY ADDITIONAL WARNINGS.
Special weather statement, Jan 28, 6:27 AM CST, 3 hours 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291100-

SIGNIFICANT WEATHER OUTLOOK...CORRECTED FOR TYPO IN 4TH PARAGRAPH...
NATIONAL WEAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 ice storm. Local standard time, as filed.

Ice Storm, Bureau

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Bureau forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Ice Storm, Carroll

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Ice Storm, Hancock

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Ice Storm, Henderson

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Henderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Ice Storm, Jo Daviess

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Jo Daviess forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Ice Storm, McDonough

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
McDonough forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Ice Storm, Mercer

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Ice Storm, Putnam

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Putnam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Ice Storm, Rock Island

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Rock Island forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Ice Storm, Stephenson

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Stephenson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Ice Storm, Warren

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Ice Storm, Whiteside

When
January 28, 10:00 AM CST to January 29, 3:00 PM CST
Where
Whiteside forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228344, 5228345, 5228346, 5228347, 5228348, 5228349, 5228350, 5231437, 5231438, 5231439, 5231440, 5231441, 5231442.